Couldn't find what you looking for?

TRY OUR SEARCH!

I'm 16 years old and I was put on the Depo Provera birth control about 9 months ago. It was my first time on birth control and my doctor told me I'd experience some spotting and then my period would completely go away, sure enough I stopped having a cycle after about my second shot. The last two months I have been bleeding non stop! Every sine day, I bleed heavily. I also have palm sized blood clots but not often. I also have recently been sexually active and I don't know if that would have anything to do with it. I just don't know what's going on and I was wondering what my next steps should be or what I should be talking to my doctor about. Thanks!

Loading...

Hi there

This is common side effect of Depo Provera. I will mention more info below -

The term, “depo” means a deposit or injection and Provera is a common brand name of the most frequently used synthetic progestin in North America, medroxyprogesterone acetate (MPA). Depo is a shot of MPA given every three months in the large dose of 150 mg. Depo prevents pregnancy by “drying up” the cervical mucus so sperm have trouble swimming, by thinning the endometrium (uterine lining) so a fertilized egg can’t implant and primarily by suppressing the hypothalamic and pituitary signals that coordinate the menstrual cycle. That means a woman’s own hormone levels become almost as low as in menopause, with very low progesterone and lowered estrogen levels.

It is not entirely clear, but probably the initial unpredictable bleeding relates to how long it takes for this big hormone injection to suppress women’s own estrogen levels. The other reason is that where the endometrium has gotten thin it is more likely to break down and bleed. These unpredictable flow side-effects of Depo are something that women should expect and plan for since they occur in the early days of use for every woman. After the first year of Depo (depending on the age and weight of the woman) about a third of women will have no more bleeding.

If, however, you are bleeding severely and anemic, please revert back to your doctor ASAP. Good luck

Reply

Loading...